Minnesota, 2021

Cold in Minnesota, December 31, 2021

December 31, 2021 · NWS FGF · 24 events in 24 counties and zones

Another Arctic outbreak brought wind chills down into the 40s and 50s below zero. Winds were relatively light; however, air temperatures were frigid.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Another Arctic outbreak brought wind chills down into the 40s and 50s below zero. Winds were relatively light; however, air temperatures were frigid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 5:14 PM CST, 46 minutes earlier.

Area forecast discussion, Dec 31, 5:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
514 PM CST Fri Dec 31 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 214 PM CST Fri Dec 31 2021

Temperatures and wind chill headlines remain the primary issues
for the period.

Arctic surface high remains over the region tonight, with
northwest winds starting to drop off a bit as the center of the
high moves further down into the Dakotas. Still, we will have some
pressure gradient over most of our counties, and think that
northwest to west winds will remain in the 5 to 10 kt range.
The light winds along with mostly clear skies overnight should
drop lows into the -20s below with a lot of our cold spots getting
down to -30 or lower. Wind chills will drop into the -40 to -55
range overnight into tomorrow morning, even in our eastern
counties. Thus, expanded the wind chill warning to cover the
entire CWA.

The surface high will remain over the region for most of Saturday,
and with the arctic air mass in place readings will stay well
below zero even with sunshine. An upper trough moving through
Saturday the region will have most of the vorticity well to our
south, so precip will stay out of our area. Northwest flow aloft
sets in for Saturday night, allowing the surface ridge to move
east a bit and warm air advection to start up over eastern ND
late. Temps will be a bit higher than tonight, but winds will also
be higher and wind chills will again be in the dangerous
category.

.LONG TERM...(Sunday through Friday)
Issued at 214 PM CST Fri Dec 31 2021

The first week of the new year will be quiet and cold temperatures
will continue. No impactful events precipitation wise are expected
at this time, but if the mid-week system gets more moisture than the
models allow, it could pose some impacts. Temperature impacts
heading into mid-week through the end of the period include another
chance for dangerous wind chills.

An upper level trough and accompanying surface low will swing
through with little fanfare heading into the beginning of the week.
Only changes we will experience are a re-enforcing cold front and
some chances for snow. Prior to this, WAA under a ridge will "warm"
our temperatures into the teens above zero for Monday. Winds will
shift to northerly on Tuesday morning, but the cold front and
precipitation with it will lag and not reach our area until Tuesday
evening into Wednesday morning. Confidence is low in the moisture
content that will be available to this system, but it appears as
though the northern portion of Minnesota (along the intl border),
has the greatest chance of receiving QPF greater than or equal to
0.1". One aspect of higher confidence is an increase in winds behind
the front, which could lead to some blowing snow impacts across the
region Tuesday night into Wednesday morning. We will have to get
closer to the event to be able to predict the blowing snow aspect
with more finesse, but the signals are there.

Temperatures will crash once again heading into mid-week, once again
raising concerns for dangerous wind chills continuing heading into
the end of the week. Wind chills as low as -45 look to be possible
into the latter part of next week, so remember to bundle up and take

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 512 PM CST Fri Dec 31 2021

VFR cigs are expected over the period. Primary aviation impacts
over the next 12 hours will be the intermittent wind direction
shifts. Other than that, expect VFR to continue. There are some
MVFR cigs upstream in NW South Dakota, so will keep an eye on how
that evolves this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Saturday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Wind Chill Warning until noon CST Saturday for MNZ001>005-007-
     008-013>016-022-023-027>031-040.

     Wind Chill Warning until noon CST Saturday for MNZ006-009-017-
     024-032.

SHORT TERM...JR
LONG TERM...AK
AVIATION...Perroux
Hazardous weather outlook, Dec 31, 3:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
309 PM CST Fri Dec 31 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
309 PM CST Fri Dec 31 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Wind Chills 40 below to 50 below zero at times through tonight,
occasionally as low as 55 below in the Devils Lake basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills through Sunday morning. Otherwise looking
ahead to Tuesday a period of light snow and blowing snow is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Wind chill values fell as low as -53 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Roseau

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, East Marshall

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, West Marshall

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wind chill values fell as low as -47 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, East Polk

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, West Polk

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Red Lake

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Pennington

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Norman

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Mahnomen

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Wind chill values fell as low as -40 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Clay

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Wind chill values fell as low as -44 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, West Becker

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Wind chill values fell as low as -44 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, East Becker

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Wind chill values fell as low as -48 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Wilkin

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, West Otter Tail

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, East Otter Tail

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Wind chill values fell as low as -38 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Grant

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Wadena

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, Hubbard

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.

Cold/Wind Chill, North Clearwater

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.

Cold/Wind Chill, South Clearwater

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.

Cold/Wind Chill, Lake of the Woods

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.

Cold/Wind Chill, North Beltrami

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.

Cold/Wind Chill, South Beltrami

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999997, 999998, 1000000, 1000001, 1000003, 1000004, 1000006, 1000007, 1000009, 1000010, 1000011, 1000013, 1000014, 1000016, 1000017, 1000019, 1000020, 1000022, 1000023, 1000025, 1000026, 1000028, 1000029, 1000030.